Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 33, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Dec 20, 2018, 5:49 PM EST. It took effect at Dec 21, 2018, 10:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2018, 5:49 PM EST (22:49 UTC)
- In effect from
- Dec 21, 2018, 10:00 AM EST
- Expired
- Dec 21, 2018, 8:30 PM EST
- In force
- 11 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted.
877 WHUS73 KDTX 202249 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 549 PM EST Thu Dec 20 2018 ...NORTH TO NORTHWEST GALES TO DEVELOP FRIDAY INTO FRIDAY NIGHT... .A low pressure will strengthen as it lifts through the Ohio Valley tonight resulting in winds backing out of the northeast tonight. Winds will then increase in strength out of the N-NW across Lake Huron throughout the day Friday as the strong low pressure system lifts into the eastern Great Lakes. There is high confidence in wind gusts reaching 35 knots at times for about a 12 hour period across central and southern Lake Huron starting midday Friday and peaking Friday evening into the overnight. A Gale Warning has been issued. There will be hazardous small craft conditions from Outer Saginaw Bay to Port Huron, so advisories have been also been issued starting Friday morning and continuing into Saturday. Winds and waves will slowly decrease as the pressure gradient relaxes throughout the the day on Saturday. LHZ362-363-462-463-211000- /O.NEW.KDTX.GL.W.0033.181221T1500Z-181222T0900Z/ Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- 549 PM EST Thu Dec 20 2018 ...GALE WARNING IN EFFECT FROM 10 AM FRIDAY TO 4 AM EST SATURDAY... The National Weather Service in Detroit/Pontiac has issued a Gale Warning which is in effect from 10 AM Friday to 4 AM EST Saturday. * WIND AND WAVES: During the Gale Warning, expect sustained winds up to 28 knots from the north with gusts up to 35 knots. The largest expected significant waves will be 11 feet with a potential maximum wave height of 16 feet. * TIMING: The maximum winds are expected around 2 PM EST Friday with the largest waves expected around 11 PM EST Friday. Refer to the latest marine forecasts for greater detail. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LHZ421-441>443-211000- /O.CON.KDTX.SC.Y.0091.181221T1400Z-181222T2000Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 549 PM EST Thu Dec 20 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM FRIDAY TO 3 PM EST SATURDAY... * WIND AND WAVES: During the Small Craft Advisory, expect sustained winds up to 26 knots from the north with gusts up to 32 knots. The largest expected significant waves will be 10 feet with a potential maximum wave height of 14 feet. * TIMING: The maximum winds are expected around 6 PM EST Friday with the largest waves expected around 10 PM EST Friday. Refer to the latest marine forecasts for greater detail. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ DG
3 follow-up statements
709 WHUS73 KDTX 210908 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 408 AM EST Fri Dec 21 2018 ...NORTHERLY GALES THIS AFTERNOON AND TONIGHT... .A sprawling and deepening low pressure system will lift north into the eastern Great Lakes today and into Quebec tonight. Winds will continue to back to the north northwest this morning and strengthen as the pressure gradient tightens. A Gale Warning will remain in effect for much of the open Lake Huron waters beginning late this morning and continuing into tonight. A prolonged period of gusts to marginal gales around 35 knots will occur during this time, with a long and favorable northerly fetch resulting in building wave heights across much of the Lake Huron basin exceeding 10 feet at times. Elevated waves along the nearshore waters will also lead to hazardous conditions for small craft from outer Saginaw Bay to Port Huron. Northwest winds and waves will slowly decrease during the day Saturday as the pressure gradient weakens across the Great Lakes. Generally light winds will prevail Sunday as a weak upper-level disturbance moves across the region. LHZ362-363-462-463-212130- /O.CON.KDTX.GL.W.0033.181221T1500Z-181222T0900Z/ Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- 408 AM EST Fri Dec 21 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST SATURDAY... * WIND AND WAVES: During the Gale Warning, expect sustained winds up to 28 knots from the north with gusts up to 35 knots. The largest expected significant waves will be 12 feet with a potential maximum wave height of 17 feet. * TIMING: The maximum winds are expected around 2 PM EST Friday with the largest waves expected around 9 PM EST Friday. Refer to the latest marine forecasts for greater detail. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LHZ421-441>443-212130- /O.CON.KDTX.SC.Y.0091.181221T1400Z-181222T2000Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 408 AM EST Fri Dec 21 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM EST SATURDAY... * WIND AND WAVES: During the Small Craft Advisory, expect sustained winds up to 26 knots from the north with gusts up to 32 knots. The largest expected significant waves will be 11 feet with a potential maximum wave height of 16 feet. * TIMING: The maximum winds are expected around 2 PM EST Friday with the largest waves expected around 7 PM EST Friday. Refer to the latest marine forecasts for greater detail. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ BT
305 WHUS73 KDTX 212025 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 325 PM EST Fri Dec 21 2018 ...Northwest Gales This Evening Over Parts Of Lake Huron... .Gale warnings remain in effect tonight for portions of Lake Huron. A prolonged period of gusts to marginal gales around 35 knots is ongoing. A long and favorable northerly fetch is resulting in building wave heights across much of the Lake Huron basin exceeding 10 feet at times. Elevated waves along the nearshore waters will also lead to hazardous conditions for small craft from outer Saginaw Bay to Port Huron. Northwest winds and waves will slowly decrease during the day Saturday as the pressure gradient weakens across the Great Lakes. Generally light winds will prevail Sunday as a weak upper-level disturbance moves across the region. LHZ362-363-462-463-220830- /O.CON.KDTX.GL.W.0033.000000T0000Z-181222T0900Z/ Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- 325 PM EST Fri Dec 21 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY... * WIND AND WAVES: During the Gale Warning, expect sustained winds up to 27 knots from the north with gusts up to 35 knots. The largest expected significant waves will be 11 feet with a potential maximum wave height of 16 feet. * TIMING: The maximum winds are expected around 10 PM EST Friday with the largest waves expected around 8 PM EST Friday. Refer to the latest marine forecasts for greater detail. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LHZ421-441>443-220830- /O.CON.KDTX.SC.Y.0091.000000T0000Z-181222T2000Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 325 PM EST Fri Dec 21 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST SATURDAY... * WIND AND WAVES: During the Small Craft Advisory, expect sustained winds up to 25 knots from the north with gusts up to 32 knots. The largest expected significant waves will be 10 feet with a potential maximum wave height of 14 feet. * TIMING: The maximum winds are expected around 3 PM EST Friday with the largest waves expected around 6 PM EST Friday. Refer to the latest marine forecasts for greater detail. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ SF
872 WHUS73 KDTX 220130 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 830 PM EST Fri Dec 21 2018 ...SMALL CRAFT ADVISORIES CONTINUE INTO SATURDAY... .A long and favorable northerly fetch of north to northwest gusting to 30 knots will result in high wave heights across much of the Lake Huron basin exceeding 10 feet at times. Elevated waves along the nearshore waters will also lead to hazardous conditions for small craft from outer Saginaw Bay to Port Huron. Northwest winds and waves will slowly decrease during the day Saturday as the pressure gradient weakens across the Great Lakes. Generally light winds will prevail Sunday as a weak upper- level disturbance moves across the region. LHZ362-363-462-463-220230- /O.CAN.KDTX.GL.W.0033.000000T0000Z-181222T0900Z/ Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- 830 PM EST Fri Dec 21 2018 ...GALE WARNING IS CANCELLED... The National Weather Service in Detroit/Pontiac has cancelled the Gale Warning. $$ LHZ421-441>443-221330- /O.CON.KDTX.SC.Y.0091.000000T0000Z-181222T2000Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 830 PM EST Fri Dec 21 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST SATURDAY... * WIND AND WAVES: During the Small Craft Advisory, expect sustained winds up to 25 knots from the north with gusts up to 31 knots. The largest expected significant waves will be 10 feet with a potential maximum wave height of 14 feet. * TIMING: The maximum winds are expected around 11 PM EST Friday with the largest waves expected around 8 PM EST Friday. Refer to the latest marine forecasts for greater detail. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ DG
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Dec 20, 2:57 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Dec 20, 2:57 PM EST, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 257 PM EST Thu Dec 20 2018 .DISCUSSION... Deep sharp mid level trough extending from Canada through the central U.S. to Mexico will slowly work eastward over the next two days. Southerly flow east of the trough is pumping up moist air into the Great Lakes. Narrow band of light rain today associated with strung out pva slowly worked eastward through the area and is currently effecting the eastern side of the forecast area for a few more hours before moving off. Most of the area will get a brief break in the rain this evening except for possibly the southeast corner before the next batch lifts north and westward into the area as surface low pressure over eastern Tennessee lifts up the Ohio Valley on the east side of the mid level trough. Surface flow will remain easterly advecting mild air into the area resulting in lows in the mid to upper 30s keeping precip all rain. For Friday, a secondary low will spin up over the Carolinas as another piece of shortwave energy rounds the base of the trough. This low will lift further east of the southeast Michigan as the mid level trough continues to edge eastward. This will keep the main precip shield also just to the east but enough low level moisture transporting back into the area will help provide scattered rain as the mid level trough axis passes through during the day. Much colder air will begin advecting through the area in the afternoon mixing and changing any rain to all snow from northwest to southeast by evening. Precip amounts will be light and surface temps will remain above freezing during the day so do not expect any snow accumulations. Scattered snow showers or flurries may still linger into the first half of Friday night before enough dry air advects in to end it. Cold west to northwest flow will maintain plenty of lake clouds and colder but still seasonable temperatures Saturday and Saturday night. Longwave troughing moves in on Sunday, bringing some chances for rain/snow late Sunday into early Monday as a weak wave pushes across. Outside of the slight chances for precipitation, many areas look to stay quiet through the middle of the week. Temps look to stay seasonable through the extended period, with highs ranging in the low to mid 30s. && .MARINE... A low pressure will strengthen as it lifts through the Ohio Valley tonight resulting in winds backing out of the northeast tonight. Winds will then increase in strength out of the N-NW across Lake Huron throughout the day Friday as the strong low pressure system lifts into the eastern Great Lakes. There remains high confidence in wind gusts reaching around 30 knots for about a 12 hour period across central and southern Lake Huron starting Friday afternoon. There will be potential to reach gale force winds during this time, but anticipating them to remain isolated and for a short duration of time. Will continue to hold off on any gale headlines at this time. There will be hazardous small craft conditions from Outer Saginaw Bay to Port Huron, so advisories have been issued starting Friday morning and continuing into Saturday. Winds and waves will slowly decrease as the pressure gradient relaxes throughout the the day on Saturday. && .HYDROLOGY... Deepening low pressure system will bring widespread rainfall tonight through tomorrow afternoon as it approaches the Ohio Valley and moves into the eastern Great Lake region. There will be a period of snow by Friday afternoon and evening as the system exits to the east of southeast Michigan, but the bulk of precipitation will fall as rain. Total liquid precipitation amounts from tonight through Friday will range from just under a quarter inch of rainfall to around three quarters of an inch. The lesser end amounts will be across the Saginaw Valley. Amounts increase moving southeast with areas along a Port Huron to Monroe, including the city of Detroit, expected to see the highest amounts. Rainfall amounts through this event will not be enough to cause any significant flooding concerns. && .PREV DISCUSSION... Issued at 1240 PM EST Thu Dec 20 2018 AVIATION... Mid and lower level moisture continues to stream into southeast Michigan allowing rain showers to continue this afternoon within the corridor of potential vorticity advection and isentropic ascent. This corridor will mostly affect PTK and terminals southward for the first several hours of this TAF period before more substantial rainfall begins to push in this evening with the low pressure system lifting into the Ohio Valley. On and off VFR and MVFR conditions to start this TAF period with the lower VSBYs under the heavier rain showers and an area of MVFR ceilings streaming northward through central MI. Conditions will then deteriorate to solid MVFR by early this evening and then IFR through the overnight into tomorrow morning as widespread rainfall spreads over all terminals. E-SE winds around 5-10 knots today will begin backing out of the north overnight and increasing to around 10-15 knots by tomorrow morning. For DTW...Ceilings below 5,000 ft have overspread the terminal and are expected to hold through tomorrow morning. Widespread rainfall will bring further deteriorating conditions this evening into the overnight, but expect conditions to hold above the CIG and VSBY thresholds. DTW THRESHOLD PROBABILITIES... * High in ceilings at or below 5000 ft this afternoon through tonight. * High that precipitation today and tonight will fall as all rain. * Low in cigs at 200 feet and/or vsbys of 1/2sm or less tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...DRC MARINE.......AA HYDROLOGY....AA AVIATION.....AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Dec 20, 3:00 AM EST, 14 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 300 AM EST Thu Dec 20 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-210800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 300 AM EST Thu Dec 20 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 300 AM EST Thu Dec 20 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:38 PM EST | Small Craft Advisory | DTX | 47 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.